Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 48, NWS Chicago, IL

July 5, 2004Kankakee County, Will County, Illinois

NWS Chicago, IL issued this tornado warning at Jul 5, 2004, 4:52 PM CDT for Kankakee County, Will County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 4:52 PM CDT (21:52 UTC)
Expired
Jul 5, 2004, 5:30 PM CDT
In force
38 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Kankakee County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 43 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 052152
TORLOT
ILC091-197-052230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
452 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  KANKAKEE COUNTY IN NORTHEAST ILLINOIS
  SOUTHERN WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 530 PM CDT

* AT 452 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR 2 MILES NORTH OF BONFIELD...MOVING NORTHEAST AT
  10 MPH.

* THE STORM WILL BE NEAR...
  MANTENO AROUND 530 PM CDT.

DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW. GO
TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE.

LAT...LON 4120 8818 4108 8803 4126 8773 4137 8797
$$

MARSILI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:15 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 5, 3:15 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT MON JUL 5 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:
MAIN WX PROBLEM THIS AFTN CONCERNS ANTICIPATED DVLPMT OF TSTMS.
CURRENT VIS SATLT TRENDS SHOW ELEVATED CONVECTION DVLPG IN ARC FROM
NRN IA-NWRN IL...ALG AND JUST N OF SFC BOUNDARY.  STGST DVLPMT IS
OVR NRN IA WHERE DEEP LYR MOIST CONVERGENCE IS STRONGEST.  THIS AREA
FCST WELL ON 700 MB OMEGA FIELD FROM 12Z GFS RUN.  AREA IS FCST TO
MOVE E-ENEWD INTO WI OVERNIGHT.  HOWEVER...ADDITIONAL TSTM DVLPMT
EXPECTED ACRS SWRN IA/NRN MO NXT FEW HRS AS STG MID LVL CIRCULATIION
EVIDENT OVR SWRN IA LIFTS NEWD.  THIS IS THE ACTIVITY THAT SHOULD
MOVE INTO FA THIS LATER THIS EVENING.  AREA WILL LIKELY GET DRY
SLOTTED AS MID LVL TROF AXIS MOVES THRU AND MAIN AREA OF PCPN LIFTS
N AND E OF AREA.  HOWEVER...WILL KEEP POPS IN FOR TUES INTO TUES
EVENING AS PER MOS GUID.  AS UPR SYS MOVES N OF FA ON TUES...ASSD
COLD POOL MAY BE SUFFICIENT TO ALLOW SCT INSTABILITY SHWRS/TSTMS TO
DVLP AGAIN. EFFECTIVE COLD FROPA EXPECTED TUES AFTN-EVE WITH SIG AMS
CHG TUES NGT.  GFS SHOWS 1000-500 MB THKNS DROP OF ARND 100 M WITH
DECENT LO LVL COLD ADVECTION.  COLD ADVECTION TO CONT MOST OF WED AS
WELL AND INSTABILITY SHWRS COULD DVLP AGAIN WED AFTN...BUT THIS
LOOKS MOST LIKELY TO N OF FA SO WILL NOT MENTION FOR NOW.  SFC RIDGE
AXIS THEN FCST TO MOVE THRU ON THUR.  AS THIS FEATURE MOVES E OF
AREA BY FRI...MORE SUMMERLIKE CONDS TO RETURN.  BY WEEKEND...BROAD
H5 RIDGE FCST TO BUILD OVR SRN U.S. SUGGESTING ONSET OF MORE
TROPICAL REGIME DURG EXTENDED PERIOD...WITH SEASONABLY WARM TEMPS
AND NOTABLE INCRS IN HUMIDITY.  GFS/MRF HAS AREA ALG PERIPHERY OF
THIS RIDGE SO WILL GO A LTL ABV CLIMO AND EXPECT WARM HUMID DAYS
WITH MUGGY NIGHTS OVR WEEKEND AND INTO NXT WEEK...WITH A DAY-TO-DAY
CHC OF AN AFTN TSTM.

MERZLOCK

&&

.AVIATION...
18Z TAFS...SFC HEATING ALLOWING ENUF MIXING DOWN OF DRIER AIR TO
ERODE AWAY ST ACROSS FAR NE IL INTO SE WI EXC NEAR LK FM CIH NWRD
WHERE NERLY BL FLO OFF LK MI KEEPING SFC TEMPS IN 60S. NRN EXTENT OF
TSRA ACROSS E CNTRL IL INTO SWRN IND IS ABOUT DNV...AND NOT EXPECTED
TO REACH MUCH FURTHER N AS IS UNDER MID/UPR RDG AXIS ATTM SO SHUD
START TO TURN SLGTLY SEWRD. WK ECHOES EXTEND NWWRD S OF QUAD CITIES
INTO IA ALONG/N OF WMNFT THO VIS SAT INDICATES LTL CONVECTIVE
DVLPMNT AS BOTH BEST LO LVL CONVERGENCE AND UPR SUPPORT FURTHER W IN
IA. INCREASING CONVERGENCE AND LIFT TO SPREAD E ALONG WMFNT INTO NRN
IL THIS EVE AS SHRTWV LIFTS ACROSS IA BUT STILL MAIN AREA OF TSRA TO
MOVE NEWRD MAINLY TO NW AND N OF TERMINALS. BEST TIME FRAME FOR TSRA
04Z-07Z WITH GREATEST UVV/ISENTROPIC UPGLIDE AS WMFNT APPROACHES.

TRS

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 5, 11:45 AM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1145 AM CDT MON JUL 5 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-061100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1145 AM CDT MON JUL 5 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHERN ILLINOIS AND MOST OF NORTHWEST INDIANA FOR TONIGHT. THE
SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE 80.

A DEEPENING LOW PRESSURE CENTER OVER WESTERN IOWA WILL MOVE
NORTHEAST INTO CENTRAL WISCONSIN TONIGHT. THE CIRCULATION AROUND
THIS SYSTEM WILL ENHANCE A PUSH OF WARM...MOIST AIR OVER A
RETREATING FRONTAL BOUNDARY WHICH LIES ACROSS NORTHERN ILLINOIS AND
INDIANA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER IOWA THIS
AFTERNOON AND THEN PROPAGATE EASTWARD ACROSS NORTHERN
ILLINOIS...REACHING NORTHWEST INDIANA BY MIDNIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINFALL.  AS MID LEVEL WINDS INCREASE THIS AFTERNOON AND EVENING..A
FEW SUPERCELL STRUCTURES MAY DEVELOP..ESPECIALLY THIS EVENING ALONG
AND JUST NORTH OF THE RETREATING SURFACE FRONT.

INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON OVER
EASTERN IOWA...WITH ACTIVITY SPREADING EASTWARD INTO ILLINOIS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN ONGOING CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY.
SOME SEVERE STORMS MAY BE ONGOING OVER EASTERN PORTIONS OF THE
OUTLOOK AREA...GENERALLY EAST OF A CHICAGO TO PONTIAC LINE.

THUNDERSTORMS ARE ALSO POSSIBLE AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...PROBABLY AFTER
600 PM.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-051100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
1145 AM CDT MON JUL 5 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT.

A DEEPENING LOW PRESSURE CENTER OVER WESTERN IOWA WILL MOVE
NORTHEAST INTO CENTRAL WISCONSIN TONIGHT. THE CIRCULATION AROUND
THIS SYSTEM WILL ENHANCE A PUSH OF WARM...MOIST AIR OVER A
RETREATING FRONTAL BOUNDARY WHICH LIES ACROSS NORTHERN ILLINOIS AND
INDIANA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER IOWA THIS
AFTERNOON AND THEN PROPAGATE EASTWARD ACROSS NORTHERN
ILLINOIS...REACHING LAKE MICHIGAN BY MIDNIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY DOWNPOURS AND
FREQUENT LIGHTNING.  STRONGER STORMS MAY PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:07 PM CDTTornado WarningLOTDeKalb, LaSalle, Lee33 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.